Alert archive / Wyoming / Tornado Warnings in 2014

Tornado Warning 5, NWS Rapid City, SD

June 13, 2014Crook County, Wyoming

NWS Rapid City, SD issued this tornado warning at Jun 13, 2014, 4:27 PM MDT for Crook County, Wyoming. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2014, 4:27 PM MDT (22:27 UTC)
Expired
Jun 13, 2014, 5:15 PM MDT
In force
48 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Crook County, WY

The radar

The Rapid City radar (KUDX), 148 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 2:09 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2014-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2014-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:10 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 13, 3:10 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
310 PM MDT FRI JUN 13 2014

.UPDATE...
ISSUED AT 307 PM MDT FRI JUN 13 2014

TIGHTEST PRESSURE GRADIENT IS SHIFTING EAST WITH WINDS HOLDING OR
SLIGHTLY DECREASING THROUGH THE REST OF THE AFTERNOON. THE WIND
ADVISORY HAS BEEN ALLOWED TO EXPIRE.

&&

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 157 PM MDT FRI JUN 13 2014

WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 1500 MDT.

CYCLONIC FLOW ALOFT WILL PERSIST THROUGH THE SHORT TERM PERIOD
WITH EMBEDDED SHORT WAVES. FIRST SHORT WAVE TROF HAS MOVED EAST OF
THE AREA CARRYING SCATTERED SHOWERS AND TSTMS WITH IT.
SECOND...SOMEWHAT STRONGER TROF IS APPROACHING THE WESTERN
PORTIONS OF OUR CWA THIS AFTN AND HELPING TO DIMINISH THE
STABILITY. A THIRD TROF WILL APPROACH TOMORROW GIVING CONTINUED
CHANCES FOR SHOWERS AND A FEW THUNDERSTORMS.

AT THE SFC...A LOW IS FCST TO DVLP OVR SW SD IN RESPONSE TO UPPER
LEVEL DVLPMNTS...AND THEN MOVE EAST WARD TONIGHT INTO SATURDAY. A
CONFLUENCE ZONE EXTENDS FROM SE MT ACROSS WRN SD...REPRESENTING A
WEAK WARM FRONT. THIS ZONE IS ACCOMPANIED BY STRONGER SFC TO 1 KM
SHEAR THAT COULD ENHANCE LOW LVL ROTATION IN SOME STORMS.

FCST SOUNDINGS INDICATE ADEQUATE CAPE AND SFC TO 6 KM SHEAR FOR
SVR STORMS THIS AFTN INTO THIS EVENING. INVERTED V PROG SOUNDINGS
AND CONSISTENT MULTIPLE RUNS OF THE HRRR MODEL SUGGEST QUITE
STRONG WIND POTENTIAL FOR THE DVLPG CONVECTION THIS AFTN AND THIS
EVENING. THE HRRR MODEL HAS INITIATED CONVECTION AT ABOUT THE
RIGHT TIME AND HAS CONSISTENTLY INTENSIFIED THE STORMS QUICKLY
DURING THE MID TO LATE AFTN OVR OUR WYOMING COUNTIES AND MOVED THE
STORMS QUICKLY E WARD INTO WRN SD. IN SPITE OF POTENTIAL FOR LOW
LVL ROTATION IN STORMS...THE LCLS ARE HIGH...LIMITING THE
POTENTIAL FOR TORNADOES.

TEMPERATURES WERE HELD CLOSE TO GUIDANCE...WITH SLIGHTLY COOLER
TEMPS ON SATURDAY DUE TO POTENTIALLY WET GROUND. SATURDAY NIGHT
SHOULD SEE DRYING OVER THE AREA AND AN END TO PRECIP. KEPT SOME
POPS IN FOR SATURDAY DURING THE DAY DUE TO THE APPROACH OF WEAK
SHORT WAVE TROF.

&&

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 157 PM MDT FRI JUN 13 2014

SUBSIDENCE BEHIND THE DEPARTING UPPER TROUGH WILL LEAD TO A DRY DAY
ON SUNDAY. WILL BE BREEZY/WINDY AS A RESULT FROM TIGHT PRESSURE
GRADIENT AND DEEP MIXING. HIGH TEMPERATURES ON SUNDAY ARE EXPECTED
TO BE NEAR AVERAGE. MODELS COMING INTO BETTER AGREEMENT FOR THE
FIRST HALF OF THE WEEK...AS GFS HAS BEEN TRENDING TOWARDS MORE
CONSISTENT ECMWF. THIS FEATURES UPPER LOW OVER THE PACIFIC
NORTHWEST/NORTHERN ROCKIES WITH SOUTHWEST FLOW ALOFT OVER THE
NORTHERN PLAINS. ACTIVE PATTERN FOR THE FORECAST AREA...WITH DAILY
CHANCE OF THUNDERSTORMS. SLOWER MOVEMENT OF UPPER LOW WILL RESULT IN
WARMER DAYS EARLY IN THE WEEK. MODELS DIVERGE FOR THE LAST HALF OF
THE WEEK IN MOVEMENT OF UPPER LOW. HOWEVER...PATTERN STILL FAVORS
DAILY THUNDERSTORMS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY)
ISSUED AT 157 PM MDT FRI JUN 13 2014

SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING...WITH IFR VSBY/LARGE HAIL/DAMAGING WINDS. GUSTY SOUTH
WINDS WILL PERSIST ACROSS THE PLAINS EAST OF THE BLACK HILLS
THROUGH LATE AFTERNOON. A COLD FRONT WILL CROSS THE AREA
TONIGHT...WITH GUSTY NORTHWEST WINDS BEHIND THE FRONT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...15
SHORT TERM...BARBER
LONG TERM...7
AVIATION...7
Hazardous weather outlook, Jun 13, 6:33 AM MDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
633 AM MDT FRI JUN 13 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
633 AM MDT (733 AM CDT) FRI JUN 13 2014

...WIND ADVISORY TODAY FOR PORTIONS OF THE WESTERN AND SOUTH
   CENTRAL SOUTH DAKOTA PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE FORECAST
AREA LATE THIS AFTERNOON AND EVENING AS A COLD FRONT SLOWLY MOVES
ACROSS THE REGION. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE
PRIMARY THREATS WITH ANY SEVERE STORMS. AN ISOLATED TORNADO IS ALSO
POSSIBLE ACROSS NORTHEAST WYOMING...THE BLACK HILLS AREA...AND
NORTHWEST SOUTH DAKOTA LATE IN THE DAY.

SOUTH TO SOUTHEAST WINDS WILL CONTINUE TO INCREASE ACROSS THE SOUTH
DAKOTA PLAINS THIS MORNING. THE STRONGEST WINDS WILL BE ACROSS
PORTIONS OF THE NORTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA...WHERE
GUSTS TO AROUND 45 MPH CAN BE EXPECTED LATE THIS MORNING AND EARLY
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST FOR SATURDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTH
CENTRAL SOUTH DAKOTA DURING THE MIDDAY AND EARLY AFTERNOON
HOURS. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS
FROM ANY SEVERE STORMS.

AN UNSETTLED PATTERN IS EXPECTED TO BRING DAILY CHANCES FOR
THUNDERSTORMS DURING MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 13, 3:09 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
309 PM MDT FRI JUN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             14 NE RECLUSE           44.90N 105.52W
06/13/2014  E1.00 INCH       CAMPBELL           WY   PUBLIC

&&

ME
Local storm report, Jun 13, 3:10 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
310 PM MDT FRI JUN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             15 NNW RECLUSE          44.94N 105.83W
06/13/2014  E0.88 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

ME
Special weather statement, Jun 13, 3:47 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
347 PM MDT FRI JUN 13 2014

WYZ054-132215-
NORTHERN CAMPBELL WY-
347 PM MDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMPBELL COUNTY UNTIL
415 PM MDT...

AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SPOTTED HORSE...OR 31 MILES NORTHWEST OF
DOWNTOWN GILLETTE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RECLUSE...
  WESTON...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4488 10538 4460 10533 4459 10589 4477 10595
TIME...MOT...LOC 2147Z 261DEG 24KT 4469 10577

POJORLIE
Special weather statement, Jun 13, 4:04 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
404 PM MDT FRI JUN 13 2014

WYZ054-055-132230-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
404 PM MDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 430
PM MDT...

AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF SAVAGETON...OR 26 MILES
SOUTHWEST OF DOWNTOWN GILLETTE...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL CAMPBELL COUNTY...INCLUDING HIGHWAY 50
BETWEEN GILLETTE AND SAVAGETON.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4425 10549 4387 10540 4388 10601 4413 10602
TIME...MOT...LOC 2203Z 255DEG 35KT 4403 10584

POJORLIE
Local storm report, Jun 13, 4:17 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
417 PM MDT FRI JUN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             4 W NEW HAVEN           44.75N 104.93W
06/13/2014  E1.75 INCH       CROOK              WY   TRAINED SPOTTER

&&

ME

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:33 AM MDTWind AdvisoryUNRBennett, Haakon, Harding, Jackson, Meade, Mellette and 4 more11 hr
Jun 13, 3:47 PM MDTSpecial Weather StatementUNR28 min
Jun 13, 4:57 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River48 min
Jun 13, 5:16 PM MDTSpecial Weather StatementUNRFall River44 min
Jun 13, 5:19 PM MDTSevere Thunderstorm WarningUNRButte38 min
Jun 13, 5:34 PM MDTSevere Thunderstorm WarningUNRButte23 min
Jun 13, 5:42 PM MDTSpecial Weather StatementUNRPennington33 min
Jun 13, 5:46 PM MDTSpecial Weather StatementUNRMeade29 min
Jun 13, 2:30 PM MDTSevere Thunderstorm WarningUNRCampbell45 min
Jun 13, 3:12 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook48 min
Jun 13, 3:58 PM MDTSevere Thunderstorm WarningUNRCrook47 min
Jun 13, 4:04 PM MDTSpecial Weather StatementUNRCampbell26 min
Jun 13, 4:34 PM MDTSpecial Weather StatementUNRCampbell26 min
Jun 13, 4:55 PM MDTSevere Thunderstorm WarningUNRCampbell35 min
Jun 13, 4:59 PM MDTTornado WarningUNRCrook28 min

Nearby

Tornado Warnings in Wyoming, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.